Pearl: falsely normalized anion gap in salicylate overdose

October 26, 2013, 5:54 pm

ASPIRIN-OVERDOSE-2★★★½☆

Negative anion gap metabolic acidosis in salicylate overdose — a zebra! Kaul V et al. Am J Emerg Med

No abstract available

Salicylate overdose typically presents with a high-anion-gap metabolic acidosis. There are several reasons for this:

  • salicylates are weak acids
  • salicylate induce the kidney to retain inorganic acids
  • salicylates interfere with the Krebs cycle and uncouples oxidative phosphorylation, causing accumulation of pyruvic and lactic acids
  • salicylates induce fatty acid metabolism, producing ketoacids

This case report makes the important point that, despite these effects, one can not use the elevated anion gap to screen for possible salicylate toxicity. In this case, a 30-year-old man came to the emergency department with diaphoresis, tachycardia, tachypnea, and confusion. Despite the presence of a mixed respiratory alkalosis-metabolic acidosis on VBG, his anion gap was only 7. The authors attribute the lack of increased anion gap to the well-known fact that some laboratory analyzers will mistakenly determine that salicylate ions are in fact chloride ions, leading to a factitiously elevated chloride concentration and decreased anion gap.

Note that the title of the article is misleading. It describes not a negative anion gap (which is virtually never seen in salicylate toxicity) but a falsely normalized gap.

Related posts:

Key errors in managing salicylate toxicity

Excellent guidelines for managing salicylate overdose

Salicylate toxicity can present with a normal-anion-gap metabolic acidosis

 

Comments are closed.